Tornadoes · United States · Montana · 2016

EF1 tornado, Pompeys Pillar, Montana, May 21, 2016

This EF1 tornado ran 2.0 miles across Yellowstone County on May 21, 2016, touching down at 3:50 PM MDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 21, 2016
Touchdown
3:50 PM MDT (21:50 UTC)
Lifted
3:55 PM MDT (21:55 UTC)
On the ground
5 minutes
Path length
2.0 miles (3.2 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Yellowstone County
Touchdown point
46.230, -108.050
Lift-off point
46.250, -108.020
Record number
1605211550-01

What the Weather Service recorded

A few severe thunderstorms impacted portions of the Billings Forecast Area during the early and mid afternoon hours of the 21st. Thunderstorms developed over the Beartooth/Absaroka Foothills and intensified as they moved off the foothills. One particular thunderstorm became severe over Central Carbon County before moving northeast into Yellowstone County. The storm impacted mainly the west and northwest sides of the city of Billings where hail ranged in size from pea to tennis ball size. There was a swath of golf ball size hail with a few the size of tennis balls across the northwest and north areas of the city of Billings. Winds at the beginning of the storm gusted to 66 mph at the Billings Airport, but the majority of the hail core was not associated with these winds. Substantial damage to structures and vehicles was reported. In addition, three people were injured at the Billings Rod and Gun Club and treated for lacerations at the Billings Clinic. The storm caused two storm outages in Billings as firefighters responded to a few downed power and cable lines, mainly along and west and north of 24th Street West. In addition, some area car dealerships saw damage to their vehicles. ||The storm developed into a well-defined supercell just northeast of Billings in Yellowstone County and moved into northeast Yellowstone and southeast Musselshell Counties where a well-defined hook echo developed and a funnel cloud was reported. |This supercell thunderstorm then produced a tornado about 16 miles north of Pompeys Pillar located in northeast Yellowstone County. In addition, significant wind damage occurred south of the supercell track in clear air near the town of Hysham in Treasure County. This was likely the result of the cold pool propagating downstream along the Yellowstone River Valley.

A tornado occurred about 16 miles north of Pompeys Pillar during the afternoon of the 21st. The tornado was on the ground for about 5 minutes and was 150 yards wide with a path length of 2 miles. Approximately 100 pine trees were either uprooted or snapped off. Two power poles were also snapped off with downed power lines. This tornado was rated an EF-1 with wind speeds of 90 to 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the tornado touched down at May 21, 2:33 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 21, 2:33 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
233 PM MDT SAT MAY 21 2016

.UPDATE...
Severe Thunderstorm Watch issued until 9 PM MDT for central parts
of the forecast area. May need another Watch later for some
eastern areas. Arthur

&&

.SHORT TERM...valid for Tdy and Sun...

A line of thunderstorms was working it/s way NNE through the
western part of the forecast area this afternoon. Received report
of very heavy rain and half-inch hail from a storm that moved
through Big Timber. These storms were not located in unstable air
due to the heavy cloud cover that has persisted through the day,
but were being aided by frontogenesis and vorticity advection.
Further E...mainly E of KBIL...visible satellite showed that low
clouds had cleared out and thin cirrus was moving through the
area. Convection-allowing models lifted the western line of
storms N through the afternoon, then formed other storms around
Rosebud/Custer Counties during the evening as a cold front moves E
through the area. The far two eastern counties remain capped due
to strong SE low-level flow. Models were in agreement that the
strongest storms will be the western ones moving north. Cannot
rule out other strong storms east of KBIL in the Rosebud/Custer
County area as the system/s cold front makes it/s way E into this
area by 03z. Noted that very strong bulk effective shear was
moving E with time and the shear may be too strong to support the
eastern storms this evening. Had highest PoPs E of KBIL tonight.
Once area of storms becomes established, it should move quickly E
with the cold front.

The upper low will move E along the Canadian border Sun. through
Monday. The flow over the area turns W with energy moving through
the flow. Kept the idea of afternoon/evening showers and
thunderstorms. Instability will be much lower with capes of a few
hundred joules/kg. Temperatures will be near normal. Arthur

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

No changes to the extended forecast this afternoon. Upper low
spinning just northeast of the state will continue to fill Tuesday
into Wednesday with weak energy rotating through eastern Montana
keeping a chance of precipitation in the forecast. Weak ridging
and generally light flow aloft build into the area from the west
Wednesday into Thursday. This pattern sets up well for isolated to
scattered airmass type showers and thunderstorms each afternoon
and evening given the recent moisture we have seen over the
Northern Rockies. High temperatures look very seasonal in the 65
to 75 degree range through the extended period. Chambers
&&

.AVIATION...

Isolated to scattered showers and thunderstorms are expected
across the forecast area through this evening. Already have
reports of heavy rain and small hail occurring west of Billings
this afternoon. Expect a few strong to severe thunderstorms
through 03z with large hail the main threat. Local MVFR/IFR
conditions in heavy rain can be expected near convection. Gusty
southeast winds will continue into the night over Carter and
Fallon counties with gusts around 40kts. Westerly winds of 20 to
30kts will spread from west to east across the area with a cold
front tonight...generally in the wake of convection. Stratus is
likely to redevelop overnight generally east of a Miles City to
Broadus line with IFR to occasional LIFR conditions. Chambers
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 074 046/068 044/067 044/068 047/068 047/069 048/070
    3/T 32/T    22/T    23/T    33/T    33/T    33/T
LVM 063 038/059 040/060 038/062 040/064 040/065 040/066
    6/T 23/T    34/T    44/T    43/T    33/T    33/T
HDN 079 045/071 041/071 042/070 048/070 048/071 050/072
    2/T 32/T    22/T    22/T    23/T    33/T    33/T
MLS 086 053/073 047/072 047/071 050/071 050/071 050/072
    2/T 52/T    22/T    22/T    33/T    33/T    33/T
4BQ 085 049/071 042/072 043/071 048/069 047/069 048/071
    3/T 53/T    22/T    22/T    33/T    33/T    33/T
BHK 075 049/073 042/071 042/070 047/069 047/068 048/069
    2/T 43/T    22/T    22/T    33/T    33/T    33/T
SHR 079 042/066 038/068 040/066 043/065 043/066 044/066
    2/T 22/T    12/T    22/T    33/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 188 in effect until 9 PM MDT this
      evening FOR ZONES 29>31-35-38-42-57-58-63.
WY...Severe Thunderstorm Watch 188 in effect until 9 PM MDT this
      evening FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, May 21, 2:41 PM MDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT SAT MAY 21 2016

MTZ028>042-056>058-063>068-WYZ098-099-212145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
241 PM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 21, 1:09 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
109 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             GREYCLIFF               45.76N 109.79W
05/21/2016  M0.50 INCH       SWEET GRASS        MT   PUBLIC

            SPOTTER CALLED TO REPORT HAIL ON I-90 AT GREYCLIFF.

&&

LD
Special weather statement, May 21, 1:42 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
142 PM MDT SAT MAY 21 2016

MTZ034-038-039-041-056-066-067-212045-
BEARTOOTH FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-NORTHERN SWEET GRASS MT-
NORTHERN STILLWATER MT-SOUTHERN BIG HORN MT-
142 PM MDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 139 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
ABSAROKEE TO NEAR CLARK...AND MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
RED LODGE...COLUMBUS...BRIDGER...JOLIET...FROMBERG...ABSAROKEE...
BEARCREEK...BELFRY...FISHTAIL...ROBERTS...WASHOE...WARREN...
REED POINT...COONEY RESERVOIR STATE PARK...FOX AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BRIEF TORRENTIAL RAINFALL AND FREQUENT LIGHTNING ARE ALSO OCCURRING
WITH THESE STORMS.

IF ON OR NEAR COONEY RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4501 10917 4567 10976 4603 10942 4502 10852
      4500 10862
TIME...MOT...LOC 1939Z 235DEG 29KT 4561 10971 4496 10912

GILSTAD
Local storm report, May 21, 3:18 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
318 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             SHEPHERD                45.94N 108.35W
05/21/2016  M2.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

LD
Local storm report, May 21, 3:26 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
326 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BILLINGS                46.07N 108.47W
05/21/2016  M1.00 INCH       YELLOWSTONE        MT   PUBLIC

0304 PM     TSTM WND GST     1 NW BURGESS JUNCTION   44.79N 107.54W
05/21/2016  M53.00 MPH       SHERIDAN           WY   MESONET

&&

LD
Local storm report, May 21, 3:42 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
342 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 WNW BILLINGS          45.80N 108.60W
05/21/2016  M1.75 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

            BETWEEN GOLF BALL AND HEN EGG.

0322 PM     HAIL             6 WNW BILLINGS          45.80N 108.63W
05/21/2016  M0.88 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0300 PM     HAIL             BILLINGS                45.82N 108.59W
05/21/2016  M2.00 INCH       YELLOWSTONE        MT   PUBLIC

&&

LD
Local storm report, May 21, 3:46 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND GST     15 NW BURGESS JCT       44.94N 107.71W
05/21/2016  M58.00 MPH       SHERIDAN           WY   MESONET

0318 PM     TSTM WND GST     17 S FORT SMITH         45.07N 107.89W
05/21/2016  M61.00 MPH       BIG HORN           MT   MESONET

0300 PM     HAIL             BILLINGS                45.82N 108.59W
05/21/2016  M2.00 INCH       YELLOWSTONE        MT   PUBLIC

            INDIVIDUALS INJURED BY HAIL.

&&

LD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Great_falls, MT (KTFX), 12:00Z

9.8 hours before the tornado, 238 km from the path. May 21, 2016.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93799, lifted condensation level 500 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-05-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 13 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93799 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The surface observations

Roundup (RPX), 47 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Billings radar (KBLX), 62 km away, was scanning. The volume nearest the touchdown began at 21:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in MontanaEvery tornado in Montana since 1950Warnings in force in Montana nowThe forecast where you are

The other tornadoes of May 21, 2016

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 217:05 PM CDTEF0Wichita, KS0.225
May 217:13 PM CDTEF0Wichita, KS0.425
May 217:21 PM CDTEF0Wichita, KS0.125
May 218:15 PM CDTEF0Wichita, KS0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.